Turmeric, also known as Curcuma Longa, is one of the main spices in the famous Indian dish curry, but that’s not why the whole world knows it for. Perhaps the unique characteristic of turmeric is that it is considered to be a very effective fighter against disease.

Due to its extremely effective medicinal properties, the wonder herb ranks among the most frequently mentioned medicinal herbs in the world of medicine. Over 11 thousand research paper issues related to turmeric are published in various medical journals and conferences.

So, is that a typo in the title of this article? No, neither have we mistaken the title nor are you reading it incorrectly. Numerous cases in the medical world have shown that excessive use of anything – even if it is originally very beneficial for health – can lead to unwanted side effects.

Even the most powerful medicinal herb isn’t a stranger to such cases and it is important that people should know about the side effects of turmeric from prolonged usage.

Turmeric Side Effects from Prolonged Usage

Impact On Breastfeeding and Pregnant Women

The University of Maryland Medical Center urges pregnant women to only consume turmeric as a spice in food dishes. The renowned medical hub also strictly recommends that pregnant women shouldn’t use turmeric supplements. Moreover, if you are allergic to the herb, it would be best to avoid it completely during pregnancy.

Unfortunately, gateway researches are available for the impact of turmeric on breastfeeding and pregnant women but there isn’t enough information to make a safe decision. As this time period is very crucial for the mother and the baby, many doctors recommend avoiding turmeric during this period of time entirely than to take the risk.

The side-effects of turmeric on breastfeeding women are unknown while its effects on pregnant women are also vague. Due to the critical nature of these periods of time, it would be wise to avoid turmeric entirely until further discoveries on the matter.

Risk Of Gallbladder Contractions

Oxalate is a chemical that is known to cause an increase in the risk of gallstones. Unfortunately, oxalate is a constituent of turmeric and is present in the herb in significant amounts, which ultimately increases the risk of developing gallstones in the consumer’s body.

Prolonged usage of the herb definitely plays a significant role in increasing the possibility of a higher risk factor. A research published in the American Journal of Clinical Nutrition concluded that the subjects who were consuming turmeric had increased amounts of oxalate in urine as compared to the ones who had been taking a placebo.

High dosage of turmeric supplements (20 – 40 mg) is also credited with increasing the risk of development of gallstones. If you are on a medication for gallbladder problems or if you have any type of gallbladder issues, you should stop consuming turmeric and seek a specialist’s advice.

Risk Of increasing Kidney Stones

Again, the oxalates are the culprit here. High levels of oxalate are heavily linked to the development of kidney stones. The chemical reacts with calcium to form calcium oxalate, an insoluble chemical compound that is one of the primary reasons for kidney stones.

A study conducted by a coalition of scholars from the Department of Family Consumer Sciences and the University of Wyoming aimed to identify any impacts on the variation in oxalate levels in the urine of subjects who were using turmeric and the subjects who were consuming cinnamon. The study concluded that turmeric usage results in higher oxalate levels as compared to cinnamon, making the consumers of turmeric more prone to developing kidney stones.

High levels of oxalate present in turmeric ultimately make this highly-beneficial herb dangerous for the health of the consumer. If your body is prone to development of kidney stones, you should strictly stay away from turmeric.

Skin Allergies

A study conducted by Alison Y. Tam and colleagues concluded that turmeric may be a contact allergen for some people. People who are allergic to turmeric are often diagnosed with hives and contact dermatitis after their skin comes in contact with the herb. Hives (also known as urticaria) and contact dermatitis are alarming skin issues.

Are you allergic to turmeric? People who are allergic to ginger may be allergic to turmeric because both of them are of the same family. You may also be allergic to turmeric if you are allergic to yellow food coloring.

People who are allergic to turmeric are prone to an allergic reaction from both, contact and ingestion of turmeric. The herb is also known to cause shortness of breath and skin issues like rashes. So, if you are allergic to yellow food coloring or ginger, chances are that you would be allergic to turmeric too.

Nausea And Diarrhea

Diarrhea and nausea are the two very commonly recognized symptoms that are linked to intake of turmeric supplementation. This problem is due to the presence of curcumin in turmeric. Curcumin has a tendency of irritating the gastrointestinal tract.

High doses of turmeric supplement for extended periods of time are almost guaranteed to result in gastrointestinal issues. Studies have shown that the intake of 3.6 – 8 gm of turmeric supplement per day for 4 months leads to mild nausea. 4.5-8 gram of turmeric supplement per day is a shockingly high dosage.

While the above-mentioned dosage is quite higher than what is usually recommended by doctors, some people are affected even by smaller doses of curcumin. The best practice to avoid such issues would be to stay within the recommended limit of turmeric per day and seek medical help instantly if you observe any of the two symptoms.

Lower Blood Pressure

What can be a benefit of consuming the right amount of turmeric can quickly cross the line of medical danger if the dosage is increased. Turmeric’s ability to drop the blood pressure is actually beneficial for people with high blood pressure.

However, prolonged usage and high doses of turmeric can lead to alarmingly low blood pressure. It is important for people with blood pressure issues to have knowledge about this side-effect of turmeric and the balance between the herb and the medication that they are currently on to control their high blood pressure.

Blood pressure medication combined with blood pressure-lowering ability of turmeric can result in a double drop in blood pressure. If you have blood pressure issues or are on medication which is responsible to help you with your blood pressure issues, it is imperative that you seek medical help to determine the right balance between the two.

LEAVE A REPLY

Please enter your comment!
Please enter your name here